Hail, Oklahoma
- When
- June 5, 1:11 PM CST
- Where
- Oklahoma County, 2.36 mi S of Oklahoma City
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.436, -97.516
MPing report.
Several ordinary-type thunderstorms developed from the early afternoon into evening of the 5th across the forecast area. One of these storms produced severe hail and a damaging downburst wind event in the southern Oklahoma City metropolitan area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Several ordinary-type thunderstorms developed from the early afternoon into evening of the 5th across the forecast area. One of these storms produced severe hail and a damaging downburst wind event in the southern Oklahoma City metropolitan area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 5, 11:26 AM CST, 1 hour 45 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 1226 PM CDT Mon Jun 5 2023 ...New AVIATION... .UPDATE... Issued at 900 AM CDT Mon Jun 5 2023 Thunderstorms from early this morning across our southwest CWA have diminished, so expecting our area to stay dry for the remainder of the morning. As a result, POPs have been taken out of the forecast grids through the remainder of the morning. Could see isolated thunderstorms redevelop later with afternoon heating, although conditional based on some cloudcover and cap strength. Although shear is weak and no surface boundaries in our area, surface based instability may be sufficient for isolated pulse type convection. Not expecting any organized severe storms, but DCAPE values are sufficient for a few strong wind gusts should any storms pulse up. Heavy rainfall may also be possible under some slow moving storms. Expecting any convection that may develop this afternoon to diminish later this evening after sundown as we lose diurnal heating. && .SHORT TERM... (Today and tonight) Issued at 302 AM CDT Mon Jun 5 2023 Small area of thunderstorms developed around midnight and continue to progress slowly to the west across far southwest Oklahoma and western north Texas. This activity appears to be focused near inverted surface trough, which is coincident with deep layer shear axis extending from Colorado southeastward to the southeast Texas coast. The focusing is also aided by convergence north of southward sinking MCV over central Texas and south of a weak perturbation sinking southward through central Oklahoma. With daytime heating, scattered thunderstorms can once again be expected, with highest coverage expected to remain across western/southwest portions of Oklahoma into western north Texas. Organized severe weather continues to be unlikely, but strong wind gusts and high rain totals will be a concern given available moisture and slow movement. Should be at least a few degrees warmer today with less in the way of widespread cloud cover expected. What convection manages to develop today should quickly weaken/dissipate this evening with loss of heating. Lows tonight will continue to be a near repeat of the past several nights; mainly lower 60s with a few upper 50s across far western Oklahoma. && .LONG TERM... (Tuesday through Sunday) Issued at 302 AM CDT Mon Jun 5 2023 Not a whole lot of change to model forecasts through the coming week. Relatively weak omega block across the central portions of the nation progd to persist and yield little in the way of organized forcing for organized thunderstorm activity and will also keep deep layer shear weak. Potential for weak backdoor front still in the latest suite of models for Thursday, which could help focus thunderstorm chances late in the day and into Thursday night. For the most part, temperatures through the week will be close to averages for early June. && .AVIATION... (18Z TAFS) Issued at 1217 PM CDT Mon Jun 5 2023 All of our terminals are expected to remain under VFR conditions through the forecast period. Heat driven pulse thunderstorms will be possible after 20Z, although very isolated spatially with probabilities too low to put in the TAFs, other than a mention of VCTS across all terminals. Should any isolated storms move over one of our terminals, there could be brief reduced visibilities due to heavy rainfall. Any convection that develops would be expected to diminish after 02Z when diurnal heating is lost. Surface winds will remain fairly light and variable through the forecast period. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 85 65 84 64 / 30 10 30 0 Hobart OK 83 62 85 63 / 40 30 20 0 Wichita Falls TX 87 65 88 65 / 70 30 20 0 Gage OK 81 58 82 60 / 30 20 10 10 Ponca City OK 86 62 87 64 / 20 10 20 10 Durant OK 86 65 89 65 / 30 20 20 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...68 LONG TERM....11 AVIATION...68
Hazardous Weather Outlook National Weather Service Norman OK 842 AM CDT Mon Jun 5 2023 OKZ004>048-050>052-TXZ083>090-061345- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 842 AM CDT Mon Jun 5 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... Scattered thunderstorms will be possible across the region this afternoon. Although isolated, storms could develop anywhere in our area. Organized severe storms are not expected, although a few of these storms could produce strong wind gusts and heavy rainfall with slow storm movement. Storm chances will diminish after sundown with the loss of heating. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... .Thunderstorms... Isolated or scattered thunderstorms will be possible from day to day, mainly during the afternoon and evening hours. No severe storms are expected, but heavy rain will continue to be a concern. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Preliminary Local Storm Report
National Weather Service Norman OK
942 AM CDT Mon Jun 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM Tstm Wnd Dmg 5 ESE Enid 36.39N 97.81W
06/01/2023 Garfield OK Emergency Mngr
Delayed report. Large barn collapsed due to
thunderstorm winds. Time estimated via
radar.
&&
MDUSpecial Weather Statement
National Weather Service Norman OK
106 PM CDT Mon Jun 5 2023
OKZ050-051-051830-
Love OK-Marshall OK-
106 PM CDT Mon Jun 5 2023
...A strong thunderstorm will impact portions of northeastern Love
and west central Marshall Counties through 130 PM CDT...
At 106 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Lebanon, moving northwest at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Marietta, Lebanon, and southeastern Lake Murray.
This includes Interstate 35 between mile markers 17 and 19.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3397 9717 3405 9710 3407 9706 3407 9697
3399 9687 3395 9691 3396 9693 3394 9697
3395 9698 3396 9698 3395 9700 3389 9698
3388 9700
TIME...MOT...LOC 1806Z 133DEG 11KT 3399 9702
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
JPSpecial Weather Statement
National Weather Service Norman OK
133 PM CDT Mon Jun 5 2023
OKZ004-051900-
Harper OK-
133 PM CDT Mon Jun 5 2023
...A strong thunderstorm will impact portions of central Harper
County through 200 PM CDT...
At 133 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Buffalo, moving northwest at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Buffalo and Selman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3684 9940 3661 9962 3673 9979 3685 9971
3695 9960
TIME...MOT...LOC 1833Z 123DEG 12KT 3673 9964
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
JPSpecial Weather Statement
National Weather Service Norman OK
200 PM CDT Mon Jun 5 2023
OKZ024-025-027-029-051930-
Grady OK-Oklahoma OK-Canadian OK-Cleveland OK-
200 PM CDT Mon Jun 5 2023
...A strong thunderstorm will impact portions of northeastern Grady,
southwestern Oklahoma, northwestern Cleveland and southeastern
Canadian Counties through 230 PM CDT...
At 200 PM CDT, Doppler radar was tracking a strong thunderstorm over
southwestern Oklahoma City, moving west at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southwestern Oklahoma City, Moore, Mustang, Tuttle, and Will Rogers
Airport.
This includes the following highways...
Interstate 40 between mile markers 139 and 142.
Interstate 44 between mile markers 109 and 119.
Interstate 240 between mile markers 1 and 3.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3532 9751 3530 9760 3532 9765 3534 9767
3529 9767 3527 9780 3536 9784 3548 9780
3544 9752
TIME...MOT...LOC 1900Z 086DEG 22KT 3537 9762
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
JPThe Norman radar (KTLX), 24 km away, was scanning. The volume nearest the first event began at 19:11 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
MPing report.
MPing report.
A large carport was lifted and heavily damaged by thunderstorm wind. Time is radar estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106188, 1106186, 1106187.